|LETTER TO EDITOR
|Year : 2020 | Volume
| Issue : 2 | Page : 238-239
Rapidly developing and self-limiting eosinophilia associated with clozapine
Arun V Marwale, Nikunj Satish Gokani, Gaurav P Murambikar, Praveen J Godara
Department of Psychiatry, MGM Medical College and Hospital, Aurangabad, Maharashtra, India
|Date of Submission||17-Nov-2019|
|Date of Decision||17-Dec-2019|
|Date of Acceptance||27-Dec-2019|
|Date of Web Publication||03-Nov-2020|
Dr. Nikunj Satish Gokani
Psychiatry OPD, No. 250, MGM Medical College and Hospital, N-6, Cidco, Aurangabad - 431 003, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Marwale AV, Gokani NS, Murambikar GP, Godara PJ. Rapidly developing and self-limiting eosinophilia associated with clozapine. Ann Indian Psychiatry 2020;4:238-9
|How to cite this URL:|
Marwale AV, Gokani NS, Murambikar GP, Godara PJ. Rapidly developing and self-limiting eosinophilia associated with clozapine. Ann Indian Psychiatry [serial online] 2020 [cited 2021 Jan 17];4:238-9. Available from: https://www.anip.co.in/text.asp?2020/4/2/238/299863
Clozapine is an atypical antipsychotic agent with an established and valuable role in the treatment of schizophrenia. The drug is being used in India since 1995. Clozapine is associated with several hematological adverse effects, including leukopenia, thrombocytosis, agranulocytosis, and uncommonly eosinophilia. Eosinophilia is considered when the percentage of eosinophils is more than 4% and an absolute eosinophil count of more than 500/μL. It is a nondose-dependent side effect that can be seen in 1% of clozapine-treated patients. Eosinophilia can be of two forms, transient benign eosinophilia or end-organ damage causing. In the following, we will present a case of clozapine-induced eosinophilia with spontaneous resolution despite continuing clozapine.
A 40-year-old male patient, a known case of paranoid schizophrenia for 12 years, had treatment history that revealed unresponsiveness to adequate trials of trifluoperazine, risperidone, olanzapine, amisulpride, and haloperidol. In view of treatment resistance, he was considered for clozapine drug therapy.
Prior to starting clozapine, his investigations such as hemogram, liver function test, renal function test, fasting blood glucose level, electroencephalogram, and electrocardiogram did not reveal any abnormality. His total leukocytes count was 4480/μL with eosinophil count of 4% (absolute eosinophil count 179.2/μL). After 1 month of treatment with 200 mg/day clozapine, the patients total leukocyte count (TLC) was 5060/μL with an eosinophil count of 11% (absolute eosinophil count of 556.6/μL). The patient was evaluated in detail for any rash, fever, or infective pathology, allergic etiology, or connective tissue disorder. Over the next 3 months, the eosinophil count dropped to 1% (absolute eosinophil count of 80.7/μL), with a TLC of 8070/μL without any other hematological abnormalities. After continued treatment for 6 months, the patient developed leukopenia (below 3000/μL) with 100 mg/day dose of clozapine for which the drug was stopped immediately. Clozapine was rechallenged in 2019; with baseline TLC being 4030/μL and eosinophil count being 1% (absolute eosinophil count of 40.3/μL). Six months later, his TLC was 5830/μL with an eosinophil count of 7% (absolute eosinophil count of 408.1/μL), followed by 5090/μL TLC and 8% eosinophils (absolute eosinophil count/μL) with the dose of 200 mg/day clozapine. Eosinophilia self-resolved in 3 months with TLC of 6900/μL and 2% eosinophils (absolute eosinophil count of 138/μL). All other causes of eosinophilia were excluded in the patient and he was continued on the same dosage. His psychotic symptoms were in remission with no signs of end-organ inflammation.
Studies worldwide have shown similar occurrences. A study of 2404 patients with clozapine therapy in Italy showed 2.2% cases showing eosinophilia. Another case report suggested an eosinophilia of 5%–8% with the dose of 37.5 mg/day clozapine treatment. In repeated studies, it is seen that eosinophilia occurs within the first 4 weeks of treatment which correlates with our case. Treatment should be interrupted when the absolute eosinophil count is more than 400/μL.
Eosinophilia with the treatment of clozapine is considered as an allergic reaction with transient course and spontaneous remission; therefore, it is important to closely observe during treatment and monitor for eosinophilia-related damage. Our patient never developed evidence of significant organ involvement, and we decided to continue treatment with clozapine, as the clinical benefits he experienced were believed to outweigh the risks.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kadiyala PK, Ahmed MA, Pinto DA, Mathai JP. Clozapine induced eosinophilia: An often neglected important adverse effect. Indian J Psychiatry 2015;57:429-30.
] [Full text]
Henry T. Clinical diagnosis and management by laboratory methods. by Richard A. McPherson and Matthew R. Pincus, Elsevier 23ed;
2017. p. 611-2.
Aneja J, Sharma N, Mahajan S, Chakrabarti S, Grover S. Eosinophilia induced by clozapine: A report of two cases and review of the literature. J Family Med Prim Care 2015;4:127-9.
] [Full text]
Lambertenghi Deliliers G. Blood dyscrasias in clozapine-treated patients in Italy. Haematologica 2000;85:233-7.